Alert archive / Georgia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 76, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 16, 1997, 2:49 PM EDT for Chatham County, Georgia. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 16, 1997, 2:49 PM EDT (18:49 UTC)
- Expired
- Jul 16, 1997, 3:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Chatham County, GA
The radar
The Charleston,SC radar (KCLX), 76 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 2:53 PM EDT | Hail 1.75 | Thunderbolt, GA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1704 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 928 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCHS 161851 RRA SVRCHS GAC051-SCC013-161930- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 249 PM EDT WED JUL 16 1997 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 330 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN GEORGIA ...CHATHAM COUNTY IN SOUTH CAROLINA ...BEAUFORT COUNTY RADAR INDICATED A SEVERE THUNDERSTORM JUST WEST OF HILTON HEAD SOUTH CAROLINA AND ANOTHER STORM OVER SAVANNAH GEORGIA. THESE STORMS WILL CONTINUE VERY SLOW MOVEMENT TOWARD THE WEST. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. j DON'T USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:05 PM EDT, 44 minutes earlier.
Area forecast discussion, Jul 16, 2:05 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 205 PM EDT WED JUL 16 1997 JUST AN ISOLD TSTM IN NRN CHS COUNTY AND ANOTHER AREA OF WIDELY SCT TSTMS OFF THE SE GA CST ERLY THIS AFTN. VERY SLOW MVMNT WITH BOTH AREAS. LIKE YDAY...EXPECT SCT DEVLPMNT WITH THE HEAT OF THE DAY...WITH FOCUS LIKELY AIDED THIS AFTN INLAND WITH THE ADVANCE OF C-BREEZE. MODELS DIFFER SOME ON SFC FEATURES WITH PLACEMENT AND STRENGTH OF POTENTIAL LO OVR GULF CST RGN...UPR FEATURES KP TROF ALONG E CST EXTENDNG SWWRD TO NW GULF...BUT FOR THE SE CST FEATURES REMAIN UNIMPRESSIVE WITH TROF ALONG CENTRL SC BY LATE IN PD KEEPING WARM AND HUMID SW FLO. UNLES MAJOR AND QUICK CHG TO PATTERN...LUKS LIKE SIM CONDS EXPECTED INTO THE EXTNDD. CWF BLO SCA CRIT INTO FRI. CCF CHS ARPT 74/93/73/92 2223 CHS CITY 78/89/78/89 SAV ARPT 73/94/73/93 2222 CWF .TONIGHT...SW WIND 15 KT. SEAS 3 FT. SCT TSTMS. .THU THRU FRI...SW WIND 15 KT. SEAS 3-4 FT. SCT TSTMS. MJR
Nearby
Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.